Texas, 2020

Hail in Texas, February 10, 2020

February 10, 2020 · NWS SJT · 2 events in 2 counties and zones

Isolated strong thunderstorms produced a few reports of nickle size hail in Coke and Menard counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated strong thunderstorms produced a few reports of nickle size hail in Coke and Menard counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 10, 5:42 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 10, 5:42 AM CST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
542 AM CST Mon Feb 10 2020

.AVIATION...
/12Z TAFS/

Low cloud cover is affecting all of our TAF sites except
KABI early this morning, with IFR ceiling at KSOA and
MVFR ceilings elsewhere. Showers and widely scattered
thunderstorms are developing across the Trans-Pecos and
Edwards Plateau areas. Expect this elevated convection to
continue developing and moving northeast across West Central Texas
this morning into the afternoon. Anticipate occasional visibility
reductions where moderate or briefly heavy rain accompanies the
convection. For tonight, the NAM and GFS MOS differ on how low the
ceilings will be, and the NAM has lower visibility at times as
well. Leaning toward a compromise solution at this time, and
carrying ceilings generally in the 800-1200 ft range. Should have
an increased chance for showers overnight. Winds will be north-
northeast at 7-10 knots.

&&

.PREV DISCUSSION... /issued 439 AM CST Mon Feb 10 2020/

SHORT TERM...
(Today and Tonight)

The cold front was near the southern border of our forecast area
early this morning, and will continue moving farther south across
Texas today. Aloft, an upper low will move into the northern Baja
region today, and to near the border with Arizona and northern
Mexico by 6 AM Tuesday. Out ahead of this low, a disturbance
embedded in the southwest flow aloft will move over our area today.
Expecting elevated convection (showers and isolated thunderstorms)
to develop and overspread our area today, beginning with the
southwestern part of our area in the early to mid morning. After the
spring-like conditions yesterday, temperatures will be much colder
today. Leading up to mid-morning, temperatures will drop into the
upper 30s across the Big Country, into the 40-45 degree range across
our central and southwestern counties, and to near 50 in the far
southeastern part of our area. Temperatures will then remain nearly
steady through the day with little if any recovery.

Expecting a lull in the rain early tonight. With some indications of
an embedded disturbance aloft entering our area overnight, showers
should redevelop and have increased PoPs after Midnight. With cloudy
skies continuing tonight, temperatures will not drop off that much.
Lows are expected to range from 33-35 degrees across the Big
Country, to near 40 along the I-10 corridor.

LONG TERM...
(Tuesday through Sunday)

Precipitation chances will increase across the area Tuesday into
Tuesday night as lift increases ahead of the approaching upper
level trough to our west. The main challenge this forecast cycle
will be the potential for a period of freezing rain mixed with
sleet across the northwestern Concho Valley and western portions
of the Big Country late Tuesday night into Wednesday morning, as
temperatures fall into the lower 30s. Will include a freezing
rain/sleet mix generally west of a Sterling city to Haskell line
after midnight Tuesday, continuing into the morning hours on
Wednesday. At this time, impacts are expected to be minimal due to
marginal temperatures, although some slick spots will be possible
mainly on bridges and overpasses. If temperatures end up being a
little colder than current model guidance suggests, then impacts
due to icy roads would be more of a concern. Will let the day
shift take a look at newer guidance and make adjustments as
necessary.

Otherwise, light to moderate rainfall is expected across the area
Tuesday and especially Tuesday night/early Wednesday. A few
thunderstorms will also be possible over southern sections but no
severe weather is expected. Total rainfall amounts look pretty
decent from this system, with precipitation totals expected to
range from 1/2 inch across far western sections, to 1.5 inches
over east and southeast sections. San Angelo and Abilene metro
areas should see between 3/4 and 1 inch of rainfall. Temperatures
will be cold on Tuesday, with highs in the low to mid 40s. It will
be a little warmer on Wednesday, with highs mainly in the 50s,
with precipitation ending from west to east during the day. Skies
will clear Wednesday night, with temperatures falling into the
upper 20s and lower 30s by daybreak Thursday.

A warming trend will ensue Friday into the weekend, with the
potential for some showers across the area Saturday night into
Sunday. Will keep rain chances on the low side for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 42  34  40  33 /  90  70  80  80
San Angelo 	 48  37  44  34 /  80  70  90  80
Junction 	 55  40  48  36 /  70  50  90  90
Brownwood 	 47  38  43  33 /  70  70  90  90
Sweetwater 	 41  33  39  33 /  80  60  80  70
Ozona      	 52  39  46  35 /  80  50  80  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

AVIATION AND SHORT TERM: 19
LONG TERM: 24
Hazardous weather outlook, Feb 10, 4:18 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
418 AM CST Mon Feb 10 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
418 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. The main hazard will
be lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible across southern and
central parts of West Central Texas Tuesday and Tuesday night.
Lightning will be the main hazard.

Some freezing rain and sleet could occur late Tuesday night into
Wednesday morning across the western Big Country and northwestern
Concho Valley. This may lead to icy bridges and overpasses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 10, 8:14 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
814 AM CST Mon Feb 10 2020

TXZ064-065-072-101500-
Tom Green TX-Coke TX-Sterling TX-
814 AM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND
NORTHWESTERN TOM GREEN COUNTIES UNTIL 900 AM CST...

At 813 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Sterling City, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sterling City and Broome around 825 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3209 10105 3200 10061 3154 10092 3155 10120
TIME...MOT...LOC 1413Z 212DEG 34KT 3171 10100

SJH
Special weather statement, Feb 10, 8:21 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
821 AM CST Mon Feb 10 2020

TXZ078-101500-
Sutton TX-
821 AM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUTTON COUNTY UNTIL 900
AM CST...

At 820 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles south of Sonora, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Sutton
County, including the following locations...

The Intersection Of Ranch Road 2596 And Ranch Road 864 and The
Intersection Of Us-277 And Ranch Road 189.

LAT...LON 3036 10053 3036 10069 3070 10057 3071 10024
TIME...MOT...LOC 1420Z 214DEG 27KT 3040 10060

mkd
Special weather statement, Feb 10, 8:46 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
846 AM CST Mon Feb 10 2020

TXZ064-101530-
Sterling TX-
846 AM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STERLING COUNTY UNTIL 930
AM CST...

At 846 AM CST, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Sterling City, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Sterling City around 915 AM CST.

LAT...LON 3209 10094 3209 10082 3183 10083 3156 10118
      3165 10127
TIME...MOT...LOC 1446Z 218DEG 31KT 3167 10117

mkd
Special weather statement, Feb 10, 9:30 AM CST, 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
930 AM CST Mon Feb 10 2020

TXZ064-065-101615-
Coke TX-Sterling TX-
930 AM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE AND
NORTHEASTERN STERLING COUNTIES UNTIL 1015 AM CST...

At 930 AM CST, Doppler radar was tracking a strong thunderstorm over
Sterling City, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Silver around 1015 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3209 10090 3208 10057 3206 10054 3169 10095
      3181 10112
TIME...MOT...LOC 1530Z 218DEG 26KT 3181 10098

SJH
Special weather statement, Feb 10, 9:50 AM CST, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
950 AM CST Mon Feb 10 2020

TXZ054-065-066-127-101630-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
950 AM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COKE...SOUTHEASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL
1030 AM CST...

At 950 AM CST, Doppler radar was tracking a strong thunderstorm near
Bronte, or 8 miles southeast of Robert Lee, moving northeast at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bronte around 1000 AM CST.
  Blackwell and Fort Chadbourne around 1015 AM CST.
  Wingate around 1020 AM CST.
  Hylton around 1025 AM CST.
  Happy Valley around 1030 AM CST.

Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662, Wilmeth, Drasco, Pumphrey, Oak Creek
Reservoir and Shep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3169 10034 3180 10065 3234 10023 3219 9988
TIME...MOT...LOC 1550Z 214DEG 34KT 3184 10036

SJH

The radar

The San Angelo radar (KSJT), 75 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coke

When
February 10, 10:20 AM CST
Where
Coke County, 2.76 mi S of Silver
Measured
0.88 in hail
Reported by
Public
Coordinates
32.030, -100.680

The public reported nickle size hail 3 miles south of Silver.

Hail, Menard

When
February 10, 12:20 PM CST
Where
Menard County, 0.69 mi S of Menard
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.910, -99.780

The Menard Volunteer Fire Department reported nickle size hail covering the ground in Menard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878217, 878219.